Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

HBP, diabetes, been on medications. Advised to decrease amaryl, increase metropol, quit diltiazem. Advise?

I am on 4 or 5 medications for HBP and have diabetes that seems to be pretty well controlled with diet and medication (A1C last week was 6). I don't have insurance for meds. Most all of mine are on the $4 list, except diltiazem, which is fairly expensive. I asked my doctor last week if there is a less expensive substitute. He decided I should decrease my amaryl dose by 50% (from 2mg daily to 1mg), increase metoprolol from 50 mg to 75 mg (twice a day), and quit the diltiazem. Only I forgot to ask him how to quit taking it. Can I just stop? I've read some things suggesting that could be a Bad Idea.
Asked On : Wed, 1 May 2013
Answers:  2 Views:  68
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
Welcome to HCM,
You are Diabetic and Hypertensive, and taking treatment, I am glad to know your blood sugar is well controlled and even HbA1c is 6 .
Ideally we should take all medicines which are necessary and cost should be secondary but usually doctors do take care of pocket of patients.
Your dose of Metoprolol which is Beta blocker is increased and diltiazem is stopped so it can be stopped. Suddenly stopping diltiazem can cause fast heart rate.
In your case it is unlikely.
Please do not worry as dose of Metoprolol is increased so it will be smooth transition.
Please take care

Good Luck.
Dr.Akhilesh Dubey M.D

Answered: Wed, 1 May 2013
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
HI, thanks for using healthcare magic

In some cases, if the dose is small for example less than 120mg , the medication can be stopped abruptly but if you are on a large dose it may need to be tapered.

You may want to speak to your doctor to determined which is the best option based on the dose you were taking.

I hope this helps
Answered: Wed, 1 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor